Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Effective lower bounds for the norm of the Poincaré $ \Theta$-operator

Author: Mark Sheingorn
Journal: Trans. Amer. Math. Soc. 325 (1991), 453-463
MSC: Primary 11F12
MathSciNet review: 1041053
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Motivated by McMullen's proof of Kra's conjecture that the norm of the Poincaré theta operator $ {\Theta _{q,\Gamma }}$ is less than $ 1$ for every $ q$ and $ \Gamma $ of finite volume, this paper provides explicit lower bounds for this norm. These bounds are sufficient to show that $ \left\Vert {{\Theta _{q,\Gamma }}} \right\Vert \to 1$ for fixed $ \Gamma $ as $ q \to \infty $. Here the difference from $ 1$ is less than $ O(\frac{{{{(2\pi e)}^{q - 2}}}}{{{q^{q - 2}}}})$. For $ \Gamma (N) \subseteq \Gamma \subseteq {\Gamma _0}(N)$, $ \left\Vert {{\Theta _{q,\Gamma }}} \right\Vert \to 1$ for fixed $ q$ as $ N \to \infty $. Here the difference from $ 1$ is $ O({N^{35 - q}})$. We prove these results by estimating $ \frac{{{{\left\Vert {{\Theta _{q,\Gamma }}({f_p})} \right\Vert}_{{A_q}(\Gamma)}}}} {{{{\left\Vert {{f_p}} \right\Vert}_{{A_q}}}}}$ where the $ {f_p}$ are cusp forms of weight $ p \leq q - 2$. (Thus such functions may in general tend to optimize $ {\Theta _{q,\Gamma }}$.) In the case of the congruence subgroups they are taken to be products of $ \Delta $ and Eisenstein series. Effective formulae are presented for all implied constants.

References [Enhancements On Off] (What's this?)

  • [A] Tom M. Apostol, Modular functions and Dirichlet series in number theory, Springer-Verlag, New York, 1976. MR 0422157 (54:10149)
  • [G-R] I. S. Gradshteyn and I. M. Ryzhik, Table of integrals, series, and products, Academic Press, New York, 1965.
  • [K] Tomio Kubota, Elementary theory of Eisenstein series, Halsted Press, New York, 1973. MR 0429749 (55:2759)
  • [M1] Curt McMullen, Amenability, Poincaré series and quasi-conformal maps, Invent. Math. 97 (1989), 95-127. MR 999314 (90e:30048)
  • [M2] -, Letter to author (dated August 24, 1988).
  • [P-S] L. Alayne Parson and Mark Sheingorn, Bounding the norm of the Poincaré $ \Theta $-operator, Analytic Number Theory, M. I. Knopp, ed., Lecture Notes in Math., vol. 899, Springer-Verlag, Berlin, 1981, pp. 422-441. MR 654543 (83i:10033)
  • [P1] L. Alayne Parson, A lower bound for the norm of the Poincaré $ \Theta $-operator, Math. Comp. 41 (1983), 683-685. MR 717712 (85d:30073)
  • [P2] -, On the Poincaré $ \Theta $-operator, Complex Variables: Theory and Applications 6 (1986), 135-148. MR 871726 (88c:11034)
  • [Sh] H. Shimizu, On discontinuous groups operating on the product of the upper half planes, Ann. of Math. (2) 77 (1963), 33-71. MR 0145106 (26:2641)
  • [St] Kurt Strebel, On the lifts of extremal quasiconformal mappings, J. Analyse Math. 31 (1977), 191-203. MR 0585316 (58:28489)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 11F12

Retrieve articles in all journals with MSC: 11F12

Additional Information

Keywords: Poincaré series, congruence subgroup, Eisenstein series
Article copyright: © Copyright 1991 American Mathematical Society

American Mathematical Society